Connecticut, 2014

Damaging Winds in Connecticut, July 28, 2014

July 28, 2014 · NWS BOX · 2 events in 2 counties and zones

An upper level low developed in the eastern Great Lakes, providing enough lift and energy for showers and thunderstorms to develop across southern New England. With plenty of moisture, shear and instability in the region, some of these storms became severe, producing strong to damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

An upper level low developed in the eastern Great Lakes, providing enough lift and energy for showers and thunderstorms to develop across southern New England. With plenty of moisture, shear and instability in the region, some of these storms became severe, producing strong to damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 28, 2:05 PM EST, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 28, 2:05 PM EST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
305 PM EDT MON JUL 28 2014

.SYNOPSIS...
A RATHER STRONG AREA OF LOW PRESSURE BY JULY STANDARDS WILL MOVE
ACROSS NORTHERN NEW ENGLAND THIS EVENING WITH ITS ATTENDING COLD
FRONT SWEEPING ACROSS THE REGION LATER TONIGHT AND THEN OFFSHORE
TUE. MAINLY DRY AND LESS HUMID WEATHER FOLLOWS FOR THE REMAINDER
OF THIS WORK WEEK. THIS WEEKEND AN OFFSHORE FRONT MAY BUILD BACK
INTO NEW ENGLAND ALONG WITH A WAVE OF LOW PRESSURE. THIS WILL
RESULT IN THE RISK OF SHOWERS AND MORE HUMID WEATHER.

&&

.NEAR TERM /THROUGH TONIGHT/...
*** FEW STRONG/SEVERE STORMS THIS AFTERNOON ***

LATEST MESOANALYSIS SHOWING IN EXCESS OF 1000 J/KG MEAN LAYER CAPE
ACROSS ALL OF SOUTHERN NEW ENGLAND. SURFACE-BASED CAPE VALUES WERE
APPROACHING 2000 J/KG. IN ADDITION TO THIS FAIRLY POTENT
INSTABILITY...EFFECTIVE SHEAR VALUES OF 30-45 KT WERE OBSERVED.
ALL THESE INGREDIENTS POINT TO THE DEVELOPMENT OF SHOWERS AND
SCATTERED THUNDERSTORMS THIS AFTERNOON. THE MAIN THREATS WILL BE
DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. CANNOT COMPLETELY RULE
OUT THE RISK FOR LARGE HAIL OR AN ISOLATED TORNADO. A SEVERE
THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 8 PM. WE ARE MONITORING.

ONCE STORMS DIMINISH THIS EVENING...EXPECTING A COLD FRONT TO
FINALLY PUSH OFFSHORE AFTER MIDNIGHT. THIS SHOULD MEAN LESS HUMID
AIR ARRIVES LATE TONIGHT...ALONG WITH DRIER AIR AND CLEARER SKIES.
DEPENDING UPON THE TIMING OF THE CLEARING...AND THE AMOUNT OF
LEFTOVER LOW-LEVEL HUMIDITY...THERE COULD BE SOME AREAS OF FOG IN
THE USUAL VALLEYS FOR THE MORNING COMMUTE.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
RIDGE OF HIGH PRESSURE BUILDS OVER NEW ENGLAND TUESDAY...RESULTING
IN PLENTY OF SUNSHINE. NOT MUCH OF AIRMASS CHANGE SO HIGHS ONCE
AGAIN SHOULD TOP OFF IN 70S TO AROUND 80 BUT WITH SIGNIFICANTLY
LOWER HUMIDITY. WEAK GRADIENT SUPPORTS AFTERNOON SEA BREEZES
ALONG BOTH COASTS. DRY WEATHER CONTINUES INTO TUESDAY NIGHT.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...

HIGHLIGHTS...

* MAINLY DRY/QUIET AND SEASONABLE WEATHER WED THRU FRI
* POSSIBLY UNSETTLED AND MORE HUMID THIS WEEKEND

WEDNESDAY THRU FRIDAY...

LONG WAVE TROUGH REMAINS OVER THE NORTHEAST EARLY THIS PERIOD
HOWEVER THE MEAN MID LEVEL TROUGH AXIS IS FAR ENOUGH EAST TO KEEP
THE DEEP PLUME OF SUBTROPICAL MOISTURE OFFSHORE. THUS MAINLY DRY
WEATHER WILL PREVAIL WED THRU FRI. HOWEVER GIVEN COOL TEMPS ALOFT
COMBINED WITH CYCLONIC MID LEVEL FLOW CAN/T RULE OUT A LOW RISK OF A
FEW DIURNAL SHOWERS/T-STORMS INLAND.

AS FOR TEMPS...GIVEN THE BELOW NORMAL 500 HEIGHTS EXPECT LATE
JULY/EARLY AUG SUN ANGLE TO PROVIDE MILD DAYS BUT DEW PTS IN THE 50S
WILL YIELD COMFORTABLY COOL NIGHTS.

THIS WEEKEND...

NORTHEAST TROUGH RETROGRADES TO THE MS VLY THIS WEEKEND. THIS OPENS
THE DOOR FOR TROPICAL MOISTURE AND THE OFFSHORE FRONT TO BACK INTO
NEW ENGLAND...ESPECIALLY EASTERN MA AND RI. THIS WILL INCREASE THE
RISK FOR SHOWERS AND T-STORMS ALONG WITH MORE HUMID CONDITIONS.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

HIGH CONFIDENCE IN TRENDS TONIGHT AND TUESDAY. MODERATE CONFIDENCE
IN TIMING.

MAINLY VFR ACROSS SOUTHERN NEW ENGLAND THIS AFTERNOON AND EVENING.
SCATTERED MVFR IN LOW CLOUDS TOWARDS THE SOUTH COAST. EXPECTING
MORE MVFR...AND POSSIBLY BRIEF IFR...IN SCATTERED SHRA/TSRA
THROUGH 29/00Z. A FEW STORMS MAY PRODUCE STRONG OR DAMAGING WIND
GUSTS.

IMPROVING CONDITIONS TO VFR AFTER 00Z TUE...ALTHOUGH PATCHY
MVFR/IFR POSSIBLE IN FOG. VFR TUE WITH AFTERNOON SEA BREEZES.
MAINLY VFR TUE NIGHT.

KBOS TAF...MODERATE CONFIDENCE IN TAF. MOST TSRA SHOULD REMAIN W
OF AIRPORT THROUGH 29/00Z.

KBDL TAF...MODERATE CONFIDENCE IN TAF. TS MOST LIKELY THROUGH
28/22Z.

OUTLOOK...WEDNESDAY THROUGH SATURDAY...HIGH CONFIDENCE THRU FRI
THEN LOWER CONFIDENCE INTO THIS WEEKEND.

VFR EXPECT A LOW RISK FOR PATCHY IFR IN EARLY MORNING FOG EACH DAY.
MVFR CIGS/VSBYS IN WIDELY SCATTERED AFTERNOON TSTMS MAINLY WEST OF
MHT AND ORH. BY SAT CHANCE OF MVFR/IFR COMING ONSHORE INTO EASTERN
MA AND RI ALONG WITH THREAT OF SHOWERS. MARGINAL VFR-MVFR LIKELY
ELSEWHERE.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

MODERATE CONFIDENCE THROUGH TUE NIGHT. MAIN CONCERN IS FOR ROUGH
SEAS ON SOUTH COASTAL WATERS...WHERE SMALL CRAFT ADVISORY CONTINUES
INTO TUESDAY. A COLD FRONT APPROACHES WATERS TONIGHT...BUT
EXPECTING ANOTHER ROUND OF PATCHY DENSE FOG...AT LEAST EARLY
TONIGHT BEFORE DRIER AIR ARRIVES LATE. HIGH PRESSURE BUILDS OVER
THE WATERS TUESDAY...WITH LIGHT WINDS AND AFTERNOON SEA BREEZES.
SEAS SLOWLY SUBSIDE OFFSHORE.

OUTLOOK...WEDNESDAY THROUGH SATURDAY...MODERATE CONFIDENCE.

FAIRLY LIGHT WINDS AND SEAS WED THRU FRI THEN SE WINDS POSSIBLY
INCREASING SAT PENDING STRENGTH AND TRACK OF FRONTAL WAVE MOVING NE
FROM THE MID ATLC. FAIR VSBY WED THRU FRI THEN POSSIBLY LOWERING SAT
IN SHOWERS AND FOG.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 2 PM EDT TUESDAY
     FOR ANZ235-237-250-254>256.

&&

SYNOPSIS...BELK/NOCERA
NEAR TERM...BELK
SHORT TERM...BELK
LONG TERM...NOCERA
AVIATION...BELK/NOCERA
MARINE...BELK/NOCERA
Hazardous weather outlook, Jul 28, 1:25 PM EST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
225 PM EDT MON JUL 28 2014

CTZ002>004-MAZ002>016-026-NHZ011-012-015-RIZ001-002-291830-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-
225 PM EDT MON JUL 28 2014

...SEVERE THUNDERSTORM WATCH 452 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL
OF MASSACHUSETTS EXCEPT SOUTHEASTERN PORTIONS AND BERKSHIRE
COUNTY...SOUTHERN NEW HAMPSHIRE AND NORTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SOME THUNDERSTORMS MAY PRODUCE STRONG TO DAMAGING WIND GUSTS...AS
WELL AS LOCALLY HEAVY DOWNPOURS THAT CAUSE URBAN AND POOR DRAINAGE
FLOODING. THE GREATEST RISK FOR THIS WILL BE NORTH AND WEST OF
INTERSTATE 495.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ017>024-RIZ003>008-291830-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
225 PM EDT MON JUL 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS WITH ISOLATED THUNDERSTORMS ARE POSSIBLE. LOCALLY
HEAVY DOWNPOURS THAT CAUSE URBAN AND POOR DRAINAGE FLOODING ARE
THE GREATEST RISK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-251-254>256-291830-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
225 PM EDT MON JUL 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE WATERS LATE THIS
AFTERNOON AND EVENING. SOME THUNDERSTORMS MAY PRODUCE WIND GUSTS
TO GALE FORCE. POOR VISIBILITY IN HEAVY DOWNPOURS IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Jul 28, 1:40 PM EST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
240 PM EDT MON JUL 28 2014

MAZ002-003-008-281930-
WESTERN FRANKLIN-EASTERN FRANKLIN-WESTERN HAMPSHIRE-
240 PM EDT MON JUL 28 2014

...STRONG THUNDERSTORM IN NORTHWESTERN HAMPSHIRE AND FRANKLIN
COUNTIES...

AT 239 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER LEE...OR 9 MILES NORTH OF GREAT
BARRINGTON...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH CAN BE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GREENFIELD...DEERFIELD...MONROE...MONTAGUE...SUNDERLAND...
NORTHFIELD...WILLIAMSBURG...BERNARDSTON...BUCKLAND...CONWAY...
SHELBURNE...LEVERETT...ERVING...SHUTESBURY...ASHFIELD...COLRAIN...
GILL...WHATELY...CHARLEMONT AND CHESTERFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS ALSO POSSIBLE.

TORRENTIAL RAINFALL WAS OCCURRING WITH THIS STORM. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY
EVENING FOR CENTRAL RHODE ISLAND...SOUTHERN NEW HAMPSHIRE...NORTHERN
CONNECTICUT AND  MASSACHUSETTS.

LAT...LON 4238 7301 4239 7301 4263 7295 4266 7295
      4267 7300 4269 7295 4271 7296 4270 7299
      4274 7294 4273 7255 4251 7239 4235 7288
      4235 7295 4231 7301 4231 7303 4233 7306
      4238 7307
TIME...MOT...LOC 1839Z 240DEG 36KT 4232 7329

KJC
Special weather statement, Jul 28, 2:32 PM EST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
332 PM EDT MON JUL 28 2014

MAZ002>004-008-NHZ011-282015-
WESTERN FRANKLIN-EASTERN FRANKLIN-NORTHERN WORCESTER-WESTERN
HAMPSHIRE-CHESHIRE-
332 PM EDT MON JUL 28 2014

...STRONG THUNDERSTORM IN NORTHWESTERN HAMPSHIRE...FRANKLIN...
NORTHWESTERN WORCESTER AND SOUTHWESTERN CHESHIRE COUNTIES...

AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER BUCKLAND...OR 11 MILES WEST OF GREENFIELD...
MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH CAN BE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KEENE...GREENFIELD...ORANGE...JAFFREY...DEERFIELD...GARDNER...
ATHOL...WINCHENDON...MONTAGUE...TEMPLETON...SWANZEY...RINDGE...
WINCHESTER...HINSDALE...SUNDERLAND...CHESTERFIELD...NORTHFIELD...
MARLBOROUGH...FITZWILLIAM AND TROY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS ALSO POSSIBLE.

TORRENTIAL RAINFALL WAS OCCURRING WITH THIS STORM. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY
EVENING FOR CENTRAL RHODE ISLAND...SOUTHERN NEW HAMPSHIRE...NORTHERN
CONNECTICUT AND  MASSACHUSETTS.

LAT...LON 4274 7269 4273 7246 4277 7249 4277 7252
      4278 7251 4281 7253 4297 7216 4255 7197
      4245 7289 4262 7295
TIME...MOT...LOC 1931Z 255DEG 31KT 4256 7281

KJC
Local storm report, Jul 28, 3:33 PM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
433 PM EDT MON JUL 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     GREENFIELD              42.59N  72.60W
07/28/2014                   FRANKLIN           MA   AMATEUR RADIO

            POWER LINES DOWN ON WEST STREET.

0400 PM     TSTM WND DMG     GREENFIELD              42.59N  72.60W
07/28/2014                   FRANKLIN           MA   AMATEUR RADIO

            TREE LIMBS DOWN ON A SQUAD CAR ON ROUTE 2.

0400 PM     TSTM WND DMG     GREENFIELD              42.59N  72.60W
07/28/2014                   FRANKLIN           MA   AMATEUR RADIO

            WIRES DOWN ON WISDOM WAY.

0405 PM     TSTM WND DMG     GILL                    42.65N  72.50W
07/28/2014                   FRANKLIN           MA   AMATEUR RADIO

            TREE DOWN ON POWER LINES ON WEST GILL STREET.

0406 PM     TSTM WND DMG     GILL                    42.65N  72.50W
07/28/2014                   FRANKLIN           MA   AMATEUR RADIO

            TREES AND WIRES DOWN ON RIVER STREET.

0409 PM     FLOOD            GREENFIELD              42.59N  72.60W
07/28/2014                   FRANKLIN           MA   AMATEUR RADIO

            CARS STUCK IN FLOOD WATERS ON ARCH STREET.

0415 PM     TSTM WND DMG     TURNERS FALLS           42.60N  72.56W
07/28/2014                   FRANKLIN           MA   AMATEUR RADIO

            TREE ON WIRES ON CHESTNUT LANE.

0420 PM     TSTM WND DMG     BERNARDSTON             42.67N  72.55W
07/28/2014                   FRANKLIN           MA   AMATEUR RADIO

            TREES DOWN AND ROAD BLOCKED ON PARMENTER ROAD.

&&

KAB
Local storm report, Jul 28, 3:36 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
436 PM EDT MON JUL 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     GREENFIELD              42.59N  72.60W
07/28/2014                   FRANKLIN           MA   AMATEUR RADIO

            POWER LINES DOWN ON WEST STREET.

0400 PM     TSTM WND DMG     GREENFIELD              42.59N  72.60W
07/28/2014                   FRANKLIN           MA   AMATEUR RADIO

            TREE LIMBS DOWN ON A SQUAD CAR ON ROUTE 2.

0400 PM     TSTM WND DMG     GREENFIELD              42.59N  72.60W
07/28/2014                   FRANKLIN           MA   AMATEUR RADIO

            WIRES DOWN ON WISDOM WAY.

0405 PM     TSTM WND DMG     GILL                    42.65N  72.50W
07/28/2014                   FRANKLIN           MA   AMATEUR RADIO

            TREE DOWN ON POWER LINES ON WEST GILL STREET.

0406 PM     TSTM WND DMG     GILL                    42.65N  72.50W
07/28/2014                   FRANKLIN           MA   AMATEUR RADIO

            TREES AND WIRES DOWN ON RIVER STREET.

0409 PM     FLOOD            GREENFIELD              42.59N  72.60W
07/28/2014                   FRANKLIN           MA   AMATEUR RADIO

            CARS STUCK IN FLOOD WATERS ON ARCH STREET.

0415 PM     TSTM WND DMG     TURNERS FALLS           42.60N  72.56W
07/28/2014                   FRANKLIN           MA   AMATEUR RADIO

            TREE ON WIRES ON CHESTNUT LANE.

0420 PM     TSTM WND DMG     BERNARDSTON             42.67N  72.55W
07/28/2014                   FRANKLIN           MA   AMATEUR RADIO

            TREES DOWN AND ROAD BLOCKED ON PARMENTER ROAD.

&&

KAB
Local storm report, Jul 28, 3:59 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
459 PM EDT MON JUL 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     GREENFIELD              42.59N  72.60W
07/28/2014                   FRANKLIN           MA   AMATEUR RADIO

            POWER LINES DOWN ON WEST STREET.

0400 PM     TSTM WND DMG     GREENFIELD              42.59N  72.60W
07/28/2014                   FRANKLIN           MA   AMATEUR RADIO

            TREE LIMBS DOWN ON A SQUAD CAR ON ROUTE 2.

0400 PM     TSTM WND DMG     GREENFIELD              42.59N  72.60W
07/28/2014                   FRANKLIN           MA   AMATEUR RADIO

            WIRES DOWN ON WISDOM WAY.

0405 PM     TSTM WND DMG     GILL                    42.65N  72.50W
07/28/2014                   FRANKLIN           MA   AMATEUR RADIO

            TREE DOWN ON POWER LINES ON WEST GILL STREET.

0406 PM     TSTM WND DMG     GILL                    42.65N  72.50W
07/28/2014                   FRANKLIN           MA   AMATEUR RADIO

            TREES AND WIRES DOWN ON RIVER STREET.

0409 PM     FLOOD            GREENFIELD              42.59N  72.60W
07/28/2014                   FRANKLIN           MA   AMATEUR RADIO

            CARS STUCK IN FLOOD WATERS ON ARCH STREET.

0415 PM     TSTM WND DMG     TURNERS FALLS           42.60N  72.56W
07/28/2014                   FRANKLIN           MA   AMATEUR RADIO

            TREE ON WIRES ON CHESTNUT LANE.

0420 PM     TSTM WND DMG     BERNARDSTON             42.67N  72.55W
07/28/2014                   FRANKLIN           MA   AMATEUR RADIO

            TREES DOWN AND ROAD BLOCKED ON PARMENTER ROAD.

0433 PM     TSTM WND DMG     NORTHFIELD              42.71N  72.44W
07/28/2014                   FRANKLIN           MA   AMATEUR RADIO

            TREES AND WIRES DOWN ON CAPTAIN BEARS PLAIN ROAD.

0438 PM     TSTM WND DMG     STURBRIDGE              42.10N  72.06W
07/28/2014                   WORCESTER          MA   AMATEUR RADIO

            3 INCH DIAMETER BRANCHES DOWN ON ALLEN ROAD. 4 INCH
            DIAMETER BRANCH DOWN.

0440 PM     TSTM WND DMG     BROOKFIELD              42.22N  72.10W
07/28/2014                   WORCESTER          MA   AMATEUR RADIO

            LARGE BRANCH AND WIRES DOWN ON CAR IN FRONT OF
            BROOKFIELD FIRE STATION.

&&

KAB
Local storm report, Jul 28, 4:13 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
513 PM EDT MON JUL 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     GREENFIELD              42.59N  72.60W
07/28/2014                   FRANKLIN           MA   AMATEUR RADIO

            POWER LINES DOWN ON WEST STREET.

0400 PM     TSTM WND DMG     GREENFIELD              42.59N  72.60W
07/28/2014                   FRANKLIN           MA   AMATEUR RADIO

            TREE LIMBS DOWN ON A SQUAD CAR ON ROUTE 2.

0400 PM     TSTM WND DMG     GREENFIELD              42.59N  72.60W
07/28/2014                   FRANKLIN           MA   AMATEUR RADIO

            WIRES DOWN ON WISDOM WAY.

0405 PM     TSTM WND DMG     GILL                    42.65N  72.50W
07/28/2014                   FRANKLIN           MA   AMATEUR RADIO

            TREE DOWN ON POWER LINES ON WEST GILL STREET.

0406 PM     TSTM WND DMG     GILL                    42.65N  72.50W
07/28/2014                   FRANKLIN           MA   AMATEUR RADIO

            TREES AND WIRES DOWN ON RIVER STREET.

0409 PM     FLOOD            GREENFIELD              42.59N  72.60W
07/28/2014                   FRANKLIN           MA   AMATEUR RADIO

            CARS STUCK IN FLOOD WATERS ON ARCH STREET.

0415 PM     TSTM WND DMG     TURNERS FALLS           42.60N  72.56W
07/28/2014                   FRANKLIN           MA   AMATEUR RADIO

            TREE ON WIRES ON CHESTNUT LANE.

0415 PM     TSTM WND DMG     MONSON                  42.10N  72.31W
07/28/2014                   HAMPDEN            MA   AMATEUR RADIO

            TREE...WIRES AND POLE DOWN ON LOWER HAMPDEN ROAD.

0420 PM     TSTM WND DMG     BERNARDSTON             42.67N  72.55W
07/28/2014                   FRANKLIN           MA   AMATEUR RADIO

            TREES DOWN AND ROAD BLOCKED ON PARMENTER ROAD.

0433 PM     TSTM WND DMG     NORTHFIELD              42.71N  72.44W
07/28/2014                   FRANKLIN           MA   AMATEUR RADIO

            TREES AND WIRES DOWN ON CAPTAIN BEARS PLAIN ROAD.

0433 PM     TSTM WND DMG     NORTHFIELD              42.71N  72.44W
07/28/2014                   FRANKLIN           MA   AMATEUR RADIO

            TREE DOWN ON WIRES ON BURNHAM ROAD.

0438 PM     TSTM WND DMG     STURBRIDGE              42.10N  72.06W
07/28/2014                   WORCESTER          MA   AMATEUR RADIO

            3 INCH DIAMETER BRANCHES DOWN ON ALLEN ROAD. 4 INCH
            DIAMETER BRANCH DOWN.

0440 PM     TSTM WND DMG     BROOKFIELD              42.22N  72.10W
07/28/2014                   WORCESTER          MA   AMATEUR RADIO

            LARGE BRANCH AND WIRES DOWN ON CAR IN FRONT OF
            BROOKFIELD FIRE STATION.

&&

KAB

The radar

The Boston radar (KBOX), 119 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hartford

When
July 28, 4:59 PM EST
Where
Hartford County, Enfield
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
41.970, -72.570

Multiple trees were blown down across Enfield.

Thunderstorm Wind, Tolland

When
July 28, 5:00 PM EST to 5:02 PM EST
Where
Tolland County, Somers
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.980, -72.450

Trees were downed on Field Road, and trees and wires were blown down on Somers Road (Rt. 83) near the town line between Somers and Ellington.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2014Every state in 2014This day in weather historyWarnings in Connecticut, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535980, 535982.